Back to Ask the Diabetes Team Ask the Diabetes Team

From Charleston, South Carolina:

My daughter diagnosed 4 months ago, has been pumping now for 2 weeks, is still having a large dawn phenomenon. I know this is not unusual, but can a person have a dawn phenomenon that doesn't occur every night? Some nights she goes to bed at 95-120 mg/dl [5.3-6.7 mmol/L] at 9pm and wakes up and can be 250-300 mg/dl [13.9-16.7 mmol/L], even with a correction at 2 am. But then, say 2-3 nights a week, she may go to bed and she's steady all night with no highs.

Her endo is reluctant to increase her basal anymore from 12-6 am because it doesn't happen every night, but it does happen about 2-4 nights a week. She's a picky eater, so her diet does not change. Her exercise is scheduled swimming. She'll be 12 years old in a month. She's on 1.10 daily basal, 1.20 12-6 am, 1-8 ratio. She weighs 135 pounds. Can you also tell me if this is a high dose of insulin? Any suggestions other than getting up at 2am and giving corrections every other night?


It is quite common to have such variability particularly in growing children and adolescents. It probably reflects intermittent hormone changes, but without much pattern it is very difficult to change the basal rates. Stay in close contact with your diabetes team and let them help you sort this out, know when to respond and when to just hang on so that you are not dealing with frequent nocturnal hypoglycemia.


Additional comments from Jeff Hitchcock, CWD Founder and Editor:

In my experience with my daughter, swimming has more impact on her blood sugars than any other form of exercise. The imact can occur many hours later. She deals with the lower post-exercise blood sugars by programming a second basal profile that has a reduce basal rate. You may wish to discuss something similar with your daughter's diabetes team.


Original posting 15 Dec 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.